California, 2011High Wind and Strong Wind in California, December 1 to 3, 2011
December 1 to 3, 2011 · NWS MTR · 12 events in 8 counties and zones
Strong winds affected the San Francisco Bay and Monterey Bay area causing damage and one fatality. The fatality occurred on November 30, 2011 and is in the November, 2011 StormData summary.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $2.3 million
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds affected the San Francisco Bay and Monterey Bay area causing damage and one fatality. The fatality occurred on November 30, 2011 and is in the November, 2011 StormData summary. Damages from November 30, 2011 are also in the November, 2011 StormData summary. Damages from December 1-3, 2011 will be in the December, 2011 StormData summary.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Nov 30, 10:07 PM PST, 1 hour 53 minutes earlier.
Area forecast discussion, Nov 30, 10:07 PM PST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
1007 PM PST WED NOV 30 2011
.DISCUSSION...AS OF 8:48 PM PST WEDNESDAY...STRONG WINDS CONTINUE
TO BE THE WEATHER FEATURE OF NOTE...AND WILL BE FOR THE NEXT DAY
OR SO. SURFACE PRESSURE GRADIENTS HAVE TIGHTENED FROM NORTH TO
SOUTH WITH THE ACV-SFO GRADIENT UP TO 8.2 MB...AND THE SFO TO SBA
GRADIENT NOW 10.7 MB. THE WMC-SFO GRADIENT IS ALSO TIGHTENING AS
WELL WITH 5.6 MB NOW BETWEEN THOSE SITES. AS A RESULT...WIND
SPEEDS ARE STARTING TO RAMP UP ACROSS THE HIGHER TERRAIN WITH
WINDS ATOP MOUNT DIABLO ALREADY IN EXCESS OF 70 MPH GUSTS. WINDS
IN THE NORTH BAY MOUNTAINS ARE ALSO STRONG WITH THE HAWKEYE RAWS
INDICATING WIND GUSTS TO 50 MPH AT THIS TIME. GRADIENTS ARE
FORECAST TO TIGHTEN FURTHER OVERNIGHT FOR PEAK WINDS AFTER
MIDNIGHT. THE WIND PRODUCTS ARE STILL IN EFFECT AS BEFORE...A HIGH
WIND WARNING IN THE NORTH AND EAST BAY HILLS...AND THE SANTA CRUZ
MOUNTAINS...AND WIND ADVISORIES ARE POSTED FOR THE LOWER
ELEVATIONS OF THE SAN FRANCISCO BAY AREA AND THE MOUNTAINS OF SAN
BENITO AND MONTEREY COUNTIES. SEE THE SFONPWMTR PRODUCT FOR MORE
INFORMATION (WWUS76 KMTR.)
STRONG WINDS WILL CONTINUE THROUGH FRIDAY AFTERNOON. LATEST
MESOSCALE MODELS...BACKED BY RECENT OBS...ALL KEEP VERY WINDY
CONDITIONS OVER MUCH OF THE CWA PEAKING TONIGHT THROUGH THURSDAY
AFTERNOON. IN FACT...FORECAST 925 MB WINDS 50-60 KTS AT TIMES OVER
THE NORTH AND EAST BAY HILLS. WINDS WILL BEGIN TO EASE A BIT THURSDAY
EVENING...BUT REMAIN LOCALLY GUSTY INTO FRIDAY. WIND PRODUCTS MAY
NEED TO BE EXTENDED INTO FRIDAY...DEPENDING ON LATER GUIDANCE.
ONE ADVANTAGE TO STRONG NORTHERLY WINDS IS THE FOG POTENTIAL
SHRINKS MARKEDLY. BUT ON THE FLIP SIDE...FIRE WEATHER CONCERNS
ARISE AS FUELS DRY FROM THE DRY PROLONGED WINDS. ANOTHER THING TO
CONSIDER IN WIND-SHELTERED AREAS SUCH AS THE SOUTHERN SALINAS
VALLEY IS RAPIDLY DROPPING TEMPERATURES THURSDAY NIGHT INTO FRIDAY
MORNING. THE POTENTIAL FOR FROST PRODUCTS BEING NEEDED WILL NEED
TO BE CONSIDERED ON THURSDAY. OVER THE WEEKEND...ANOTHER SYSTEM
DROPS THROUGH THE GREAT BASIN WHICH WILL ONCE AGAIN INCREASE THE
OFFSHORE FLOW FRIDAY NIGHT INTO SATURDAY. RIGHT NOW MODEL GUIDANCE
INDICATES THIS BEING A WEAKER SYSTEM THAN THE CURRENT ONE...BUT
WILL HAVE TO KEEP WINDY SCENARIOS IN MIND.
BENIGN WEATHER IS EXPECTED THROUGH THE REMAINDER OF THE FORECAST
PERIOD WITH DRY CONDITIONS ANS SEASONABLE TEMPERATURES.
&&
.AVIATION...AS OF 10:05 PM PST WEDNESDAY...VFR CONDITIONS WILL
PREVAIL THROUGH THE FORECAST PERIOD. THE MAIN CONCERN FOR AREA
TERMINALS WILL CONTINUE TO BE THE WINDS AND ASSOCIATED WIND
SHEAR. STRONG AND GUSTY NORTHERLY WINDS AROUND 15 KT WITH GUST AS
HIGH AS 30 KT EXPECTED THROUGH TONIGHT INTO THURSDAY.
VICINITY OF KSFO...VFR CONDITIONS WILL PREVAIL THROUGH THE
FORECAST PERIOD. NORTH WINDS AROUND 20 KT WITH GUSTS NEAR 30 KT.
BOTH DIRECTIONAL AND SPEED WIND SHEAR EXPECTED THROUGH TONIGHT.
KSFO BRIDGE APPROACH...SIMILAR TO KSFO.
MONTEREY BAY AREA TERMINALS...VFR CONDITIONS WILL PREVAIL THROUGH THE
FORECAST PERIOD. NORTHWEST WINDS AROUND 10 KT WITH GUSTS TO 20
KT.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.TNGT...WIND ADVISORY...LOWER ELEVATIONS OF THE SAN FRANCISCO
BAY AREA
WIND ADVISORY...MOUNTAINS OF MONTEREY AND SAN BENITO
COUNTIES
HIGH WIND WARNING...NORTH AND EAST BAY HILLS
HIGH WIND WARNING...SANTA CRUZ MOUNTAINS
GLW...PIGEON PT TO PT PINOS 0-10 NM
GLW...PT PINOS TO PT PIEDRAS BLANCAS 0-10 NM
GLW...PIGEON PT TO PT PIEDRAS BLANCAS 10-60 NM
SCA...PT ARENA TO PT REYES 0-10 NM
SCA...PT ARENA TO PIGEON PT 10-60 NM
SCA...PT REYES TO PIGEON PT 0-10 NM
SCA...SF BAY
SCA...MRY BAY
&&
PUBLIC FORECAST: SIMS
AVIATION/MARINE: CWHazardous weather outlook, Nov 30, 2:53 PM PST, 9 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
253 PM PST WED NOV 30 2011
CAZ505-509-011400-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-
253 PM PST WED NOV 30 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARIN AND SONOMA COUNTY
COAST AS WELL AS THE SAN MATEO COAST INCLUDING THE HIGHWAY 1 CORRIDOR.
.DAY ONE...WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT
A WIND ADVISORY IS IN EFFECT THROUGH TONIGHT FOR WIND GUSTS TO 45 MPH.
* WIND ADVISORY.........PLEASE SEE WWUS76 KMTR FOR MORE DETAILS *
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
WIND ADVISORY CONTINUES THROUGH 6 PM THURSDAY.
* WIND ADVISORY.........PLEASE SEE WWUS76 KMTR FOR MORE DETAILS *
DRY AND SEASONABLE WEATHER IS THEN FORECAST FRIDAY THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.
CAZ006-506-508-510-513-011400-
SAN FRANCISCO-NORTH BAY INTERIOR VALLEYS-
SAN FRANCISCO BAY SHORELINE-EAST BAY INTERIOR VALLEYS-
SANTA CLARA VALLEY...INCLUDING SAN JOSE-
253 PM PST WED NOV 30 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTH AND EAST BAY
VALLEYS AS WELL AS THE SANTA CLARA VALLEY THE SAN FRANCISCO BAY
SHORELINE COMMUNITIES AND DOWNTOWN SAN FRANCISCO.
.DAY ONE...WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT
A WIND ADVISORY IS IN EFFECT FOR WIND GUSTS TO 45 MPH.
* WIND ADVISORY.........PLEASE SEE WWUS76 KMTR FOR MORE DETAILS *
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
WIND ADVISORY CONTINUES THROUGH 6 PM THURSDAY.
* WIND ADVISORY.........PLEASE SEE WWUS76 KMTR FOR MORE DETAILS *
DRY AND SEASONABLE WEATHER IS THEN FORECAST FRIDAY THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.
CAZ507-511-512-011400-
NORTH BAY MOUNTAINS-EAST BAY HILLS AND DIABLO RANGE-
SANTA CRUZ MOUNTAINS-
253 PM PST WED NOV 30 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTH AND EAST BAY HILLS
AS WELL AS THE SANTA CRUZ MOUNTAINS.
.DAY ONE...WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT
A HIGH WIND WARNING GOES INTO EFFECT TODAY FOR SUSTAINED NORTHEAST
WINDS OF 40 MPH WITH FREQUENT GUSTS IN EXCESS OF 55 MPH AND LOCAL
GUSTS AS HIGH AS 70 MPH.
* HIGH WIND WARNING......PLEASE SEE WWUS76 KMTR FOR MORE DETAILS *
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE HIGH WIND WARNING CONTINUES THROUGH THURSDAY AFTERNOON FOR THE
SANTA CRUZ MOUNTAINS AND THURSDAY AFTERNOON FOR THE NORTH AND EAST
BAY HILLS.
* HIGH WIND WARNING......PLEASE SEE WWUS76 KMTR FOR MORE DETAILS *
DRY AND SEASONABLE WEATHER IS THEN FORECAST FRIDAY THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.
CAZ517-518-011400-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL MONUMENT-
253 PM PST WED NOV 30 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE HILLS ABOVE 1000 FEET IN
MONTEREY AND SAN BENITO COUNTY.
.DAY ONE...WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT
A WIND ADVISORY GOES INTO EFFECT AT 4 PM THIS AFTERNOON FOR
NORTHEAST WIND GUSTS UP TO 45 MPH.
* WIND ADVISORY.........PLEASE SEE WWUS76 KMTR FOR MORE DETAILS *
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
WIND ADVISORY CONTINUES THROUGH NOON THURSDAY.
* WIND ADVISORY.........PLEASE SEE WWUS76 KMTR FOR MORE DETAILS *
DRY AND SEASONABLE WEATHER IS THEN FORECAST FRIDAY THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.
High Wind, Northern Monterey Bay
- When
- December 1, 12:00 AM PST to December 2, 9:00 AM PST
- Where
- Northern Monterey Bay forecast zone
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $275,000
- Reported by
- Newspaper
- Coordinates
- 37.022, -122.010 (the zone’s center; the record gives no point)
Strong winds gusting to up to 70 mph felled trees and power lines in both Scotts Valley and the San Lorenzo Valley. Electricity was cut to Scotts Valley and resulted in several small fires. 25,000 homes and businesses were without power. Damage included a large tree that crushed the roof of a home on the 100 block of Baja Sol Drive in Scotts Valley and another tree that fell on a home on the 400 block of Lockwood Lane. Trees also took down a transmission line.
Strong Wind, San Francisco Peninsula Coast
- When
- December 1, 12:00 AM PST to December 2, 12:00 PM PST
- Where
- San Francisco Peninsula Coast forecast zone
- Measured
- 38 kt (44 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 37.229, -122.183 (the zone’s center; the record gives no point)
Several large trees fell during the strong winds in the Half Moon Bay area.
Strong Wind, East Bay Interior Valleys
- When
- December 1, 12:00 AM PST to 11:59 PM PST
- Where
- East Bay Interior Valleys forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $400,000
- Reported by
- Newspaper
- Coordinates
- 37.787, -121.934 (the zone’s center; the record gives no point)
High winds were blamed for speeding a fire that destroyed two homes and damaged a third in North Livermore near May Nissen Park. Even though the fire's cause is under investigation high winds had a significant effect on this event.
Strong Wind, Santa Cruz Mountains
- When
- December 1, 12:00 AM PST to December 3, 10:53 AM PST
- Where
- Santa Cruz Mountains forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $50,000
- Reported by
- County Official
- Coordinates
- 37.230, -122.021 (the zone’s center; the record gives no point)
Numerous road closures occurred in the Santa Cruz Mountains due to numerous trees and power lines down.
High Wind, Santa Lucia Mountains and Los Padres National Forest
- When
- December 1, 12:00 AM PST to 10:50 AM PST
- Where
- Santa Lucia Mountains and Los Padres National Forest forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 36.240, -121.309 (the zone’s center; the record gives no point)
The Highland Peak RAWS, located at 2,490 feet, reported a peak wind gusts of 75 mph at 0020 PST.
High Wind, East Bay Hills and the Diablo Range
- When
- December 1, 1:45 AM PST to 1:45 PM PST
- Where
- East Bay Hills and the Diablo Range forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- RAWS
The Los Vaqueros RAWS, located at 1,100 feet, reported a peak wind gusts of 60 mph at 1245 PST.
Strong Wind, San Francisco Bay Shoreline
- When
- December 1, 3:00 AM PST to 11:59 AM PST
- Where
- San Francisco Bay Shoreline forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Newspaper
- Coordinates
- 37.561, -121.980 (the zone’s center; the record gives no point)
Power outages were caused by fallen trees in Oakland. Also, a Spruce tree fell onto the BART tracks in Hayward causing delays.
Strong Wind, Santa Cruz Mountains
- When
- December 1, 6:47 AM PST to 11:00 PM PST
- Where
- Santa Cruz Mountains forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Department of Highways
- Coordinates
- 37.230, -122.021 (the zone’s center; the record gives no point)
At approximately 0647 PST State Route 152 was closed at the Santa Cruz/Santa Clara County line due to downed power lines. At approximately 0715 PST State Route 35 was closed 7.7 miles north of the junction of SR 17 due to downed trees.
Strong Wind, Northern Monterey Bay
- When
- December 1, 12:00 PM PST to 6:00 PM PST
- Where
- Northern Monterey Bay forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Newspaper
- Coordinates
- 37.022, -122.010 (the zone’s center; the record gives no point)
Wind-whipped fire moved across a nursery in the Pajaro Valley burning a minivan and a large storage trailer.
Strong Wind, San Francisco Bay Shoreline
- When
- December 2, 3:03 AM PST to 4:40 AM PST
- Where
- San Francisco Bay Shoreline forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 37.561, -121.980 (the zone’s center; the record gives no point)
At approximately 0303 PST, the northbound SR 238 connector to northbound and southbound Interstate 880, in San Leandro, was closed due to a downed tree. The roadway reopened at 0440 PST.
Strong Wind, East Bay Interior Valleys
- When
- December 2, 12:00 PM PST to 2:00 PM PST
- Where
- East Bay Interior Valleys forecast zone
- Measured
- 22 kt (25 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $1.3 million
- Reported by
- Newspaper
- Coordinates
- 37.787, -121.934 (the zone’s center; the record gives no point)
Wind has been blamed for spreading a fire that damaged 10 condominium units in the Walnut Creek area (200 block of County Brook Loop near Alcosta Blvd). Four other two bedroom condos had less serious damage. One resident was injured when they jumped out of their burning condo to the ground. The cause of the fire is unknown, but wind played a large part in spreading the fire.
Strong Wind, North Bay Interior Valleys
- When
- December 3, 1:00 AM PST to 3:00 AM PST
- Where
- North Bay Interior Valleys forecast zone
- Measured
- 22 kt (25 mph) estimated gust
- Property damage
- $200,000
- Reported by
- Newspaper
- Coordinates
- 38.362, -122.667 (the zone’s center; the record gives no point)
A wind-driven fire destroyed a large barn in Santa Rosa and spread to two sheds and destroyed several vehicles. The fire also destroyed motorcycles, pickups, a riding lawn mower, and an RV. The fire was sparked by power lines that were blown to the ground.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Freezing Fog in Tennessee, December 1, 20112 deaths · 17 injured · $500,000 · 1 event
- Winter Storm and High Wind in Utah, December 1, 20114 injured · $82 million · 89 kt wind · 7 events
- Freezing Fog in Kentucky, December 1, 20111 death · 1 injured · 1 event
- Drought in Texas, December 1 to 31, 2011$10 million · 23 events
- High Wind and Strong Wind in California, December 1 to 2, 2011$11 million · 174 kt wind · 5 events
- High Wind in New Mexico, December 1 to 2, 2011$5.0 million · 76 kt wind · 4 events
- Winter Storm and High Wind in California, December 1 to 6, 2011$769,000 · 56 kt wind · 4 events
- Drought in Texas, December 1 to 31, 2011$194,000 · 25 events
- Heavy Snow and Winter Weather in Arizona, December 1 to 2, 20118 injured · 8 events
- Heavy Snow and High Wind in Nevada, December 1 to 2, 20111 injured · $100,000 · 82 kt wind · 3 events
- Strong Wind in Colorado, December 1, 2011$100,000 · 1 event
- Flooding in Arkansas, December 1 to 31, 2011$75,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356741, 356743, 356744, 356749, 356750, 356751, 356745, 356748, 356742, 356752, 356746, 356747.